Alert archive / Kentucky / Tornado Warnings in 2006

Tornado Warning 9, NWS Paducah, KY

March 9, 2006Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 9, 2006, 1:26 PM CST for Graves County, Kentucky. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 1:26 PM CST (19:26 UTC)
Expired
Mar 9, 2006, 2:15 PM CST
In force
49 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Graves County, KY

The radar

The Paducah radar (KPAH), 47 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 12:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 091926
TORPAH
KYC083-092015-
/O.NEW.KPAH.TO.W.0009.060309T1926Z-060309T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  GRAVES COUNTY IN WESTERN KENTUCKY.

* UNTIL 215 PM CST.

* AT 120 PM CST(220 PM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 27
  MILES SOUTHWEST OF WATER VALLEY...OR ABOUT 12 MILES SOUTH OF UNION
  CITY...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE...
  NEAR WATER VALLEY BY 145 PM CST.
  NEAR WINGO AND LYNNVILLE BY 155 PM CST.
  6 MILES SOUTHEAST OF MAYFIELD BY 200 PM CST.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 PM CST THURSDAY
AFTERNOON FOR WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

LAT...LON 3662 8881 3689 8850 3681 8850 3681 8849
      3657 8850 3650 8859 3650 8881

$$
KS/RS
2 follow-up statements
000 
WWUS53 KPAH 091957
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
153 PM CST THU MAR 9 2006

KYC083-092015-
/O.CON.KPAH.TO.W.0009.000000T0000Z-060309T2015Z/
GRAVES KY-
153 PM CST THU MAR 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR GRAVES
COUNTY...

AT 150 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTH OF
WINGO...OR ABOUT 6 MILES EAST OF FULTON...MOVING NORTHEAST AT 55 MPH.

THE TORNADO WILL BE...
  JUST NORTHWEST OF COOKVILLE BY 210 PM CST.
  6 MILES SOUTHEAST OF MAYFIELD BY 205 PM CST.

THIS TORNADO WARNING IS IN ADDITION TO THE TORNADO WARNING FOR 
NORTHERN GRAVES COUNTY WHICH WAS PROMPTED BY A SEPERATE POTENTIAL 
TORNADO.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200 PM CST THURSDAY
AFTERNOON FOR WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

LAT...LON 3662 8881 3689 8850 3681 8850 3681 8849
      3657 8850 3650 8859 3650 8881

$$
KS/RS
000 
WWUS53 KPAH 092023
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CST THU MAR 9 2006

KYC083-092031-
/O.EXP.KPAH.TO.W.0009.000000T0000Z-060309T2015Z/
GRAVES KY-
221 PM CST THU MAR 9 2006

...ALL TORNADO WARNINGS FOR GRAVES COUNTY HAVE EXPIRED...

THE STORMS WHICH PROMPTED THE WARNINGS HAVE MOVED NORTHEAST OF THE 
COUNTY AND WEAKENED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CST THURSDAY EVENING
FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN KENTUCKY.

LAT...LON 3662 8881 3689 8850 3681 8850 3681 8849
      3657 8850 3650 8859 3650 8881

$$
KS/RS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 9, 5:10 AM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Mar 9, 5:10 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
510 AM CST THU MAR 9 2006

THE ITEM DESERVING ATTENTION TODAY IS THE VIGOROUS STORM SYSTEM
APPROACHING THE PAH FCST AREA...AND ITS POTENTIAL EFFECTS.

A WAVE OF WARM SECTOR CONVECTION MOVED ACROSS MOST OF THE REGION
OVERNIGHT TO THE SE OF A SFC LOW MOVING TOWARD THE GREAT LAKES. SOME
STORMS HAD HIGH WIND POTENTIAL IN SERN MO FOR AWHILE...BUT AS THE
LOW MOVED RAPIDLY NORTHEAST...THE INTENSITY OF THE CONVECTION
GRADUALLY DIMINISHED. SINCE LATE YESTERDAY SOME PARTS OF SERN
MO...SRN IL...AND SWRN IN RECEIVED IN EXCESS OF 3 INCHES OF
RAINFALL...AND THERE WERE SOME SPOTTY MINOR FLOODING REPORTS
OVERNIGHT.

THE MODELS INDICATE THAT...AFTER A POSSIBLE MORNING LULL FOR MAINLY
THE ERN SECTOR...SHWS AND TSTMS WILL BECOME NUMEROUS ONCE AGAIN IN
THE AFTN. A NEGATIVELY TILTED MID LEVEL TROF...100 PLUS KNOT UPPER
JET...STRONG ENVIRONMENTAL WINDS...AND A SFC TROF ARE EXPECTED TO
PROVIDE PLENTIFUL MOISTURE...INSTABILITY...AND WIND SHEAR FOR SVR
TSTM ACTIVITY TODAY AS THE SYSTEM DIGS THROUGH THE SRN PLAINS AND
LIFTS RAPIDLY NE. WIND DAMAGE AND TORNADOES WILL BE POSSIBLE...ALONG
WITH LARGE HAIL. SEE SWODY1 FOR DETAILS. WITH THE AFOREMENTIONED
EARLIER RAINFALL AND THE POTENTIAL FOR HEAVY RAIN TODAY...IT WAS
DECIDED THAT A FLOOD WATCH WAS JUSTIFIED FOR ROUGHLY THE NWRN HALF
OF THE FCST AREA UNTIL THE WORST IS OVER TONIGHT. A WIND ADVISORY
WAS CONSIDERED BUT IT WAS THOUGHT THAT THE COPIOUS CLOUDNESS AND
RAIN MAY LIMIT THE WINDS ALOFT FROM TRANSLATING TO THE SFC THAT MUCH
/EXCEPT IN TSTMS/. HOWEVER...IN THE UNLIKELY EVENT OF CLOUD BREAKS
ESPECIALLY IN THE SERN SECTOR...WIND ADVISORY CRITERIA COULD BE MET
THERE.

FRI SHOULD BE A COOL DRY DAY IN THE WAKE OF THE DEPARTING SYSTEM.
THE NEXT MID LEVEL SHRTWV TROF TO AFFECT THE AREA WAS DEPICTED
DIFFERENTLY BY THE 00Z NAM/GFS BUT LOOKED QUITE SIMILAR FOR THE 06Z
RUN. SO...BY FRI NITE THERE WILL BE A SMALL CHC OF CONVECTION. POPS
WILL INCREASE THROUGH THE WEEKEND AND LINGER INTO EARLY NEXT WEEK AS
SW TO NE MID LEVEL FLOW AND PERSISTENT MOIST LOW LEVEL FLOW
DOMINATES. MADE VERY FEW CHANGES AFT DAY4.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FLOOD WATCH FOR ALL COUNTIES XCP NEW MADRID AND MISSISSIPPI
THROUGH 06Z FRI.
IL...FLOOD WATCH FOR ALL COUNTIES XCP MASSAC...POPE...AND HARDIN
THROUGH 06Z FRI.
IN...FLOOD WATCH FOR ALL COUNTIES XCP WARRICK AND SPENCER
THROUGH 06Z FRI.
&&

DB
Hazardous weather outlook, Mar 9, 4:17 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
417 AM CST THU MAR 9 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
417 AM CST THU MAR 9 2006

...RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE FOUR
STATE AREA TODAY AND EARLY TONIGHT. THE STORMS WILL BE CAPABLE
OF LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY FROM
MIDDAY THROUGH EARLY EVENING.

ADDITIONALLY...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
THROUGH THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE AS SHOWERS AND
THUNDERSTORMS ARE FORECAST TO TRACK ACROSS AREAS THAT HAVE ALREADY
RECEIVED APPRECIABLE RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH THE
MIDDLE OF NEXT WEEK. VERY LITTLE CHANGE IS EXPECTED IN THE UPPER
AIR WIND FLOW PATTERN. AS A RESULT...THERE WILL BE A CONTINUED
CHANCE OF STRONG TO SEVERE THUNDERSTORMS THROUGH THE PERIOD.
HEAVY RAINFALL WILL REMAIN A POSSIBILITY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Mar 9, 1:08 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     TSTM WND DMG     OLIVE BRANCH            37.17N 89.35W
03/09/2006                   ALEXANDER          IL   EMERGENCY MNGR

            UPDATED INFORMATION. NUMEROUS TREES DOWN THROUGHOUT
            COMMUNITY. ROOF DAMAGE REPORTED AND POWER POLES SNAPPED
            HALF WAY UP. NUMEROUS REPORTS OF PEA SIZE HAIL.

&&

SMITTY
Local storm report, Mar 9, 1:09 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     CAIRO                   37.00N 89.18W
03/09/2006                   ALEXANDER          IL   TRAINED SPOTTER

            SEVERAL TREES DAMAGED.

&&

SMITTY
Local storm report, Mar 9, 1:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     FLASH FLOOD      GOLDEN GATE             38.36N 88.21W
03/09/2006                   WAYNE              IL   TRAINED SPOTTER

            LITTLE WABASH RIVER RIVER IS OUT OF ITS BANKS AND RISING.
            WATER OVER SECONDARY ROADS. ALL DRAINAGE DITCHES OUT OF
            BANKS. TWO INCHES OF RAINFALL IN PAST TWO HOURS.

&&

SMITTY
Local storm report, Mar 9, 1:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
119 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FUNNEL CLOUD     RIDGWAY                 37.80N 88.26W
03/09/2006                   GALLATIN           IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD NEAR RIDGWAY.

0114 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
03/09/2006                   SALINE             IL   EMERGENCY MNGR

            FLASH FLOODING NOW OCCURING IN HARRISBURG...EAST
            HARRISBURG...AND NORTH HARRISBURG. DITCHES ARE FULL AND
            OVERFLOWING ONTO ROADWAYS.

0114 PM     HAIL             RIDGWAY                 37.80N 88.26W
03/09/2006  E0.88 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

PS
Local storm report, Mar 9, 1:22 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
122 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
03/09/2006                   SALINE             IL   TRAINED SPOTTER

            DRAINAGE DITCHES OUT OF BANKS AND OVERFILLING ONTO
            ROADWAYS REPORTED THROUGHOUT THE COMMUNITY.

&&

SMITTY
Local storm report, Mar 9, 1:25 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TSTM WND DMG     RIDGWAY                 37.80N 88.26W
03/09/2006                   GALLATIN           IL   AIRPLANE PILOT

            DOWNED POWER POLES REPORTED IN VARIOUS PARTS OF COUNTY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:16 AM CSTSevere Thunderstorm WarningPAHFulton, Graves, Hickman44 min
Mar 9, 9:46 AM CSTTornado WarningPAHFulton, Graves, Hickman29 min
Mar 9, 12:36 PM CSTFlash Flood WarningPAHBallard, McCracken4 hr
Mar 9, 1:50 PM CSTTornado WarningPAHGraves, Hickman25 min
Mar 9, 1:51 PM CSTSevere Thunderstorm WarningPAHHenderson24 min
Mar 9, 2:36 PM CSTSevere Thunderstorm WarningPAHCalloway39 min
Mar 9, 3:54 PM CSTSevere Thunderstorm WarningPAHChristian36 min
Mar 9, 4:20 PM CSTSevere Thunderstorm WarningPAHMuhlenberg, Todd40 min

Nearby

Tornado Warnings in Kentucky, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.